After undergoing a successful MVD procedure and struggling with some rather serious and exceptional complications (CSF otorrhea and ongoing hearing loss), I was told by my NS to stop taking my medication ‘cold turkey’.
I was put on Topamax/Topiramate 200mg/daily and Lamotrigine/Lamictal 200mg/daily by my neurologist and, at some point during my TN journey, I was referred to a psychiatrist by my GP, as my first MRI scan did not show any compressions and he thought some CBT and counselling at a local pain clinic would be helpful for me. The psychiatrist diagnosed me with atypical TN, based on the radiologist’s report and taking into account various vague psychological factors relating to my childhood. He prescribed 75mg of Effexor/Venlafaxine as an ‘analgesic’.
I was desperate to get rid of the horrible pain I was experiencing and willing to try anything at this stage, so I took the medication. I had some nasty side effects but persevered. Unfortunately, none of the medication worked and the TN pain continued to get worse. I ended up having the right type of MRI scan (with contrast), seeing a neurosurgeon who spotted various compressions and undergoing MVD, but that’s another story…
The point is: I was put on a strong antidepressant for TN.
And here I am, about 3 weeks post MVD, trying to get off Effexor…
I did my research and found out about the 10% taper method.
I opened up every single capsule, counted the beads and made my first 10% drop.
That’s when the trouble started: withdrawal hell.
I am now experiencing some really bad withdrawal effects: body aches, especially in my arms and legs, bowel issues, nausea, brain zaps, involuntary movements at night, insomnia, nightmares, weepiness… and this on top of the postsurgical pain and pounding headaches I already had…
Question: I read about something called the ‘Prozac bridge’, a cross taper that could help me taper faster and could ease the withdrawal effects.
Has anyone tried this?
I only have 6 weeks of sick leave left before I have to go back to work.
I do realise a slow taper is best, but I simply do not have the time!
And I will also need to wean myself off Lamotrigine and Topamax after this.
Any experiences with withdrawing from these two anticonvulsants?
I will be seeing my neurologist and my neurosurgeon in a couple of weeks from now, but I do need to get on with this process right now.
I am so angry. It is very easy for doctors to prescribe these meds, but when it comes to weaning their patients off them, they provide next to no guidance on how to go about it…
I have bought heaps of supplements in an attempt to get me through this hell: magnesium, multivitamins, vitamin D, vitamin B, evening primrose oil, etc., as well as Gatorade.
Just wanted to hear from others who have gone through the same thing.
Feeling kind of lonely and miserable here!